Alert archive / Wisconsin / Gale Watches in 2017

Gale Watch 3, NWS Green Bay, WI

April 4, 2017

NWS Green Bay, WI issued this gale watch at Apr 4, 2017, 3:30 PM CDT. It took effect at Apr 6, 2017, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2017, 3:30 PM CDT (20:30 UTC)
In effect from
Apr 6, 2017, 7:00 AM CDT
Expired
Apr 5, 2017, 4:42 AM CDT
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

315 
WHUS73 KGRB 042030
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE APR 4 2017

...VERY GUSTY NORTHEAST TO NORTH WINDS WEDNESDAY EVENING THROUGH
FRIDAY MORNING...

.VERY GUSTY NORTHEAST TO NORTH WINDS ARE EXPECTED WEDNESDAY
EVENING INTO FRIDAY MORNING AS A STRONG LOW PRESSURE SYSTEM 
TRACKS SOUTH OF THE AREA. THE GUSTY WINDS WILL PRODUCE LARGE 
WAVES, ESPECIALLY ON LAKE MICHIGAN.

LMZ541>543-050430-
/O.NEW.KGRB.GL.W.0006.170406T0000Z-170407T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
330 PM CDT TUE APR 4 2017

...GALE WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 4 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM WEDNESDAY TO 4 AM CDT
FRIDAY. 

* WINDS...NORTHEAST TO NORTH INCREASING TO 30 KNOTS WITH GALE
  FORCE GUSTS TO AROUND 35 KNOTS WEDNESDAY EVENING, CONTINUING
  WEDNESDAY NIGHT. THEN NORTH GALES TO 35 KNOTS ON THURSDAY. GUSTS
  TO 40 KNOTS POSSIBLE LATE WEDNESDAY THROUGH THURSDAY EVENING.

* WAVES...BUILDING TO 5 TO 8 FEET WEDNESDAY NIGHT THEN TO 6 TO 10
  FEET THURSDAY MORNING. WAVES WILL SLOWLY SUBSIDE LATE THURSDAY
  NIGHT INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-050430-
/O.NEW.KGRB.SC.Y.0027.170406T0000Z-170406T1200Z/
/O.NEW.KGRB.GL.A.0003.170406T1200Z-170407T0900Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
330 PM CDT TUE APR 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM WEDNESDAY TO 7 AM CDT
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 PM WEDNESDAY TO 7 AM
CDT THURSDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH
IS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT. 

* WINDS...NORTHEAST TO NORTH INCREASING TO 30 KTS WEDNESDAY NIGHT.
  THEN NORTH GALES TO 35 KTS ON THURSDAY. GUSTS TO 40 KTS POSSIBLE
  LATE WEDNESDAY THROUGH THURSDAY EVENING. 

* WAVES...BUILDING TO 3 TO 5 FEET WEDNESDAY NIGHT THEN TO 4 TO 7
  FEET THURSDAY MORNING. WAVES WILL SLOWLY SUBSIDE LATE THURSDAY
  NIGHT INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN.  IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

BERSCH
2 follow-up statements
308 
WHUS73 KGRB 050227
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
927 PM CDT TUE APR 4 2017

...VERY GUSTY NORTHEAST TO NORTH WINDS WEDNESDAY EVENING THROUGH
FRIDAY MORNING...

.VERY GUSTY NORTHEAST TO NORTH WINDS ARE EXPECTED WEDNESDAY
EVENING INTO FRIDAY MORNING AS A STRONG LOW PRESSURE SYSTEM
TRACKS SOUTH OF THE AREA. THE GUSTY WINDS WILL PRODUCE LARGE
WAVES, ESPECIALLY ON LAKE MICHIGAN.

LMZ541>543-051030-
/O.CON.KGRB.GL.W.0006.170406T0000Z-170407T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
927 PM CDT TUE APR 4 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM WEDNESDAY TO 4 AM CDT
FRIDAY...

* WINDS...NORTHEAST TO NORTH INCREASING TO 30 KNOTS WITH GALE
  FORCE GUSTS TO AROUND 35 KNOTS WEDNESDAY EVENING, CONTINUING
  WEDNESDAY NIGHT. NORTH GALES TO 35 KNOTS ON THURSDAY. GUSTS TO
  40 KNOTS POSSIBLE LATE WEDNESDAY THROUGH THURSDAY EVENING. 

* WAVES...BUILDING TO 5 TO 8 FEET WEDNESDAY NIGHT THEN TO 6 TO 
  10 FEET THURSDAY MORNING. WAVES WILL SLOWLY SUBSIDE LATE 
  THURSDAY NIGHT INTO FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-051030-
/O.CON.KGRB.SC.Y.0027.170406T0000Z-170406T1200Z/
/O.CON.KGRB.GL.A.0003.170406T1200Z-170407T0900Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
927 PM CDT TUE APR 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM WEDNESDAY TO
7 AM CDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
LATE THURSDAY NIGHT...

* WINDS...NORTHEAST TO NORTH INCREASING TO 30 KTS WEDNESDAY NIGHT.
  NORTH GALES TO 35 KTS ON THURSDAY. GUSTS TO 40 KTS POSSIBLE LATE
  WEDNESDAY THROUGH THURSDAY EVENING. 

* WAVES...BUILDING TO 3 TO 5 FEET WEDNESDAY NIGHT THEN TO 4 TO 7 
  FEET THURSDAY MORNING. WAVES WILL SLOWLY SUBSIDE LATE THURSDAY 
  NIGHT INTO FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN.  IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

BERSCH
162 
WHUS73 KGRB 050942
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT WED APR 5 2017

...STRONG NORTHEAST TO NORTH WINDS LATE TONIGHT THROUGH THURSDAY
NIGHT...

.STRONG NORTHEAST TO NORTH WINDS WILL DEVELOP TONIGHT AND CONTINUE
THROUGH THURSDAY NIGHT. THE WINDS WILL BE THE RESULT OF A POWERFUL
LOW PRESSURE SYSTEM THAT IS EXPECTED TO DEEPEN AS IT TRACKS TO 
OUR EAST. THE PERSISTENT GUSTY NORTH WINDS WILL ALSO PRODUCE LARGE
WAVES.

LMZ521-522-051745-
/O.CON.KGRB.SC.Y.0027.170406T0000Z-170406T1200Z/
/O.UPG.KGRB.GL.A.0003.170406T1200Z-170407T0900Z/
/O.EXB.KGRB.GL.W.0006.170406T1200Z-170407T0900Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
442 AM CDT WED APR 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM CDT THURSDAY...
...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 4 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 4 AM CDT
FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST TO NORTH WINDS WILL GUST TO 30 KTS TONIGHT.
  NORTH GALES TO 35 TO 40 KTS ARE LIKELY THURSDAY AND THURSDAY
  NIGHT.

* WAVES...BUILDING TO 3 TO 5 FEET TONIGHT THEN TO 4 TO 7 FEET
  THURSDAY AND THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ541>543-051745-
/O.CON.KGRB.GL.W.0006.170406T0000Z-170407T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
442 AM CDT WED APR 5 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
CDT FRIDAY...

* WINDS...NORTHEAST TO NORTH WINDS WILL GUST TO 35 KTS LATE
  TONIGHT. NORTH GALES TO 35 TO 40 KTS ARE ANTICIPATED THURSDAY
  AND THURSDAY NIGHT.

* WAVES...BUILDING TO 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
KIECKBUSCH

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Apr 4, 2:46 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 4, 2:46 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
246 PM CDT Tue Apr 4 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 245 PM CDT Tue Apr 4 2017

A couple windy and chilly days, with some wintry precipitation in
east-central Wisconsin, then warmer for the end of the week and
the upcoming weekend.

The final cyclone emanating from the southwestern U.S. upper
trough position will track through the region the next couple
days as the large scale pattern undergoes change. The pattern will
transition to a more progressive, consolidated flow regime. The
upper trough position will be over the eastern Pacific, downstream
ridging will develop over the central CONUS, and a broad west-
southwesterly flow will set-up in between. The consolidated flow
regime is expected to be short-lived however, as the flow is
likely to undergo splitting again as the upper trough progresses
inland from the eastern Pacific next week.

Temperatures will drop to below normal the next couple days,
especially over east-central Wisconsin where clouds will be most
prevalent and some precipitation is likely. Warmer air will
return to the area late in the week and for the upcoming weekend
as upper ridging sets up near the region. Precipitation totals for
the period will depend primarily on the rainfall with a slow
moving frontal boundary sagging into the area late in the period.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 245 PM CDT Tue Apr 4 2017

Precipitation is the main concern in the short term, mainly in
the east Wednesday afternoon.

Only a brief respite is expected between the rain that departed
eastern Wisconsin late this morning and precipitation moving in
ahead of a surface low approaching the Great Lakes from the
Plains.

Skies should be partly cloudy for much of the night and winds will
be on the light side as a narrow surface high quickly passes
across Wisconsin overnight. Lows are expected to range from the
middle 20s to middle 30s.

A surface low and mid level cyclone approaching the region from
the Plains will bring precipitation to at least part of the
forecast area on Wednesday. 12Z models still had timing issues
with both arrival time and northern extent of precipitation. The
12Z GFS and ECMWF were slower than the NAM and Canadian with
precipitation onset, holding it off until the afternoon. Have gone
closer to these slower solutions and confined chance PoPs to the
area generally southeast of a line from Sturgeon Bay to Wautoma,
with slight chance PoPs a little farther to the northwest. Models
agreed on QPF in at least part of east central Wisconsin Wednesday
afternoon but QPF fields varied considerably.

In addition to precipitation onset and areal coverage of the
forecast area, this system brings enough cold air for the
development of snow. Winds off Lake Michigan should keep highs in
the lower 40s from the Fox Valley eastward, so boundary layer
temperatures will be a little too warm for snow, at least based
on the top-down approach. Have pretty much just stuck with rain
chances during the afternoon for this reason.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 245 PM CDT Tue Apr 4 2017

The primary forecast issue still centers around the southern
stream cyclone forecast to cross the region the next couple days.
Models have edged the track back to the northwest slightly,
though not enough to really clarify the situation. The bulk of the
precipitation is still forecast to pass south and east of the
area, through a few of the models indicate enough QPF for a couple
inches of snow in the far southeast corner of the area. The SREF
mean is considerably more aggressive with precip totals, primarily
because of a half dozen members that generate very heavy
precipitation across the area. There are just enough members doing
that to raise a little concern (it's not just one or two), but not
enough to really force adjustments to the forecast given the most
sophisticated models (ECMWF, GFS) holding with a more
southeasterly track. Opted to expand PoPs back to the northwest
some, especially since there are indications that a weak northern
stream shortwave dropping down the western side of the phasing
upper system could produce some light precipitation. Otherwise,
the main impact from the storm will be wind. Expect strong north
winds Wednesday night through Thursday night. Adjusted
temperatures to decease the diurnal ranges, especially in the
east.

After some quieter and warmer weather for the end of the work
week and the start of the weekend, rain chances will return. There
will be a chance of thunderstorms during the latter part of the
weekend and early next week. Pinpointing the exact timing is
difficult, so stuck with a mention Sunday afternoon through Sunday
night. That can be adjusted later as needed.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1237 PM CDT Tue Apr 4 2017

VFR conditions prevailed across much of the forecast area at 17Z
and there were SCT-BKN clouds in the 1,500 to 2,500 foot AGL
range from about the Fox Valley east to Lake Michigan. Expect
the low clouds to depart early this afternoon, leaving the entire
area VFR for the rest of the day into Wednesday. An approaching
low pressure system may bring some MVFR ceilings and snow, or a
wintry mix, to parts of eastern Wisconsin before 18Z Wednesday
according to the 12Z NAM and Canadian, but the GFS and ECMWF were
pretty much dry through that time. Have sided with the GFS and
ECMWF through the end of the TAF valid period. Expect
deteriorating flying conditions across much of eastern Wisconsin
Wednesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MG
LONG TERM......Skowronski
AVIATION.......MG
Hazardous weather outlook, Apr 4, 2:47 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CDT Tue Apr 4 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

East-central Wisconsin is expected to be on the northern edge of
a strong storm system late Wednesday through Thursday. Temperatures
across the area will be cold enough for some snow, but the bulk
of the precipitation from the storm is expected to fall south of
the area. If the storm system ends up tracking a little farther
north than currently expected, it could produce enough snow to
generate slippery roads in east-central Wisconsin Wednesday night
and Thursday morning.

Strong north winds in eastern Wisconsin will generate hazardous
conditions for high profile vehicles traveling on east-west roads
Wednesday night and Thursday. The gusty winds may also produce a
few tree branches to break and cause isolated power outages.

There is a chance of thunderstorms Sunday afternoon and Sunday
night. It is too early to determine if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-051100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A period of north to northeast gales is likely late Wednesday
night into early Friday morning.

MG/Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:30 PM CDTGale WarningGRB54 hr
Apr 4, 3:30 PM CDTSmall Craft AdvisoryGRB37 hr

Nearby

Gale Watches in Wisconsin, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.